Alert archive / Missouri / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 43, NWS Kansas City, MO

April 23, 2010Andrew County, Buchanan County, Missouri; Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 23, 2010, 10:33 PM CDT for Andrew County, Buchanan County, Missouri; Doniphan County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2010, 10:33 PM CDT (03:33 UTC)
Expired
Apr 23, 2010, 11:00 PM CDT
In force
27 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Doniphan County, KS, Andrew County, MO, Buchanan County, MO

The radar

The Pleasant Hill radar (KEAX), 125 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1301 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1301 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 9:57 PM CDT, 36 minutes earlier.

Area forecast discussion, Apr 23, 9:57 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
957 PM CDT FRI APR 23 2010

.MESOSCALE DISCUSSION...

THINGS HAVE BEEN EERILY QUIET THIS EVENING ACROSS THE CWA...BUT AM
CONCERNED THAT COULD CHANGE SHORTLY DESPITE THE OVERWHELMING AMOUNT
OF MODEL GUIDANCE SUGGESTING OTHERWISE.

THE MISSING INGREDIENT EARLY THIS EVENING APPEARED TO BE THE LACK OF
FOCUSED LIFT TO OVERCOME A WEAK 750MB CAP...AS EVIDENCED NOT ONLY BY
THE 20Z TOP RAOB. THE LACK OF CONVECTION WAS ALSO LARGELY A RESULT
OF A STRONG SUBSIDENCE REGION AND DRYSLOT SEEN IN WATER VAPOR
IMAGERY.

OVER THE PAST FEW HOURS...WATER VAPOR IMAGERY SHOWED A RATHER ROBUST
SHORTWAVE HAS EJECTED THE PRIMARY TROUGH AND WAS LOCATED OVER S
CENTRAL KS LATE THIS EVENING. THIS FEATURE...ALONG WITH SIGNIFICANT
MID-HIGH LEVEL MOISTENING AND COOLING IS EXPECTED TO OVERSPREAD THE
AREA OVER THE NEXT SEVERAL HOURS.

02Z SURFACE ANALYSIS AND INFRA-RED SATELLITE IMAGERY SHOW THE
DRYLINE HAS BECOME A BIT BETTER DEFINED EARLY THIS
EVENING...EXTENDING ROUGHLY FROM LINCOLN NE TO TOPEKA TO CHANUTE.
LINCOLN NE ALSO ROUGHLY SERVES AS THE TRIPLE POINT...WITH THE
SYNOPTIC WARM FRONT STILL RUNNING ESE ACROSS NRN MO. WARM SECTOR
AIRMASS PER LATEST RUC2 SUBJECTIVE DATA REMAINS MODERATELY UNSTABLE
WITH MLCAPES STILL RUNNING NEAR 1500 J/KG AT THIS HOUR...COUPLED
WITH STRONG LOW LEVEL EFFECTIVE HELICITIES THAT CONTINUE TO IMPROVE
THIS EVENING AS THE NOCTURNAL JET STRENGTHENS ABOVE E/SE SFC FLOW.
DEEP LAYER SHEAR IS ALREADY CONDUCIVE TO SUPERCELLS AND WILL ONLY
FURTHER STRENGTHEN WITH THE APPROACHING MID LEVEL JET STREAM.

BOTTOM LINE IS THAT SEVERAL AREAS OF ENHANCED CONVERGENCE:
1.) SFC WARM FRONT
2.) SFC DRYLINE
3.) IMMEDIATELY AHEAD OF UPSTREAM SHORTWAVE

MAY ALL BECOME FOCI FOR INTENSE CONVECTIVE DEVELOPMENT OVER THE NEXT
SEVERAL HOURS...WITH LARGE HAIL AND A FEW TORNADOES NOT OUT OF THE
QUESTION.

BOOKBINDER

&&

.DISCUSSION...
SEE MESOSCALE DISCUSSION ABOVE FOR SEVERE WEATHER CONCERNS TONIGHT.

UPPER LEVEL LOW CURRENTLY IN WESTERN KANSAS WILL BE THE MAIN PLAYER
IN OUR WEATHER OVER THE WEEKEND. BESIDES THE SEVERE POTENTIAL WITH
STORMS DEVELOPING IN KANSAS...ANOTHER AREA OF STORMS WILL BE
OCCURRING IN THE DEEPER LAYER OF MOISTURE THAT RESIDES ACROSS THE
SOUTHEAST HALF OF MISSOURI THIS AFTERNOON. THE NOSE OF THE UPPER JET
WITH DIFFLUENCE ALOFT AHEAD OF IT WILL BE FOCUSED IN THIS REGION. A
WEAK WAVE MOVING OUT OF NORTHERN ARKANSAS WILL AID IN THE INITIATION
OF THE STORMS. THIS CONVECTION WILL GRADUALLY SWING EAST TONIGHT AS
THE UPPER LOW PROGRESSES INTO CENTRAL KANSAS AND THE DEEPER MOISTURE
FEED IS SHUNTED A LITTLE FURTHER TO THE EAST.

FOR THE DAY ON SATURDAY THE UPPER LOW PROGRESSES INTO EASTERN
MISSOURI DURING THE MORNING HOURS AND STARTS TO UNDERGO A
REORGANIZATION AS IT HEADS INTO MISSOURI DURING THE AFTERNOON AS THE
UPPER JET ROTATES AROUND TO THE NORTH CREATING AN OCCLUDING SYSTEM
OVER THE OHIO VALLEY BY SATURDAY EVENING.  THE UPPER COLD POOL
ASSOCIATED WITH THIS LOW WILL BE OVER THE FORECAST AREA IN THE
AFTERNOON WITH STEEPENING LAPSE RATES. ADEQUATE MOISTURE SHOULD
STILL BE WRAPPING INTO THIS SYSTEM TO SUPPORT SHOWERS AND
THUNDERSTORMS WITH THIS UPPER LOW. THE BIG QUESTION IS WHETHER THE
SHEAR WILL BE SUFFICIENT TO PRODUCE ROTATION IN ANY OF THE STORMS.

FOR SUNDAY...THE UPPER LOW WILL BE MOVING INTO THE SOUTHERN GREAT
LAKES...BUT AN ADDITIONAL WAVE ROTATING AROUND THIS LOW WILL BE
AFFECTING THE FORECAST AREA WHICH MAY STILL PRODUCE SHOWERS.

A BRIEF PERIOD OF UPPER RIDGING WILL MOVE THROUGH THE REGION ON
MONDAY MORNING...BUT ANOTHER SHORT WAVE DROPPING SOUTHEAST OUT OF
WESTERN CANADA WILL BE ARRIVING BY MONDAY NIGHT AND INTO TUESDAY.
THIS SYSTEM WILL BE ACTING MORE LIKE A WINTERTIME CLIPPER TYPE
SYSTEM...WITH THE BETTER CHANCE OF SHOWERS TO THE NORTH AND EAST OF
THE LOW. AT THIS POINT WILL JUST GO WITH LOW POPS AS THE TIMING OF
THIS SYSTEM AND EXACT TRACK IS STILL A BIT UNCERTAIN.

FURTHER OUT...A PERIOD OF STRONGER UPPER RIDGING WILL BE MOVING
THROUGH MIDWEEK...BUT ANOTHER STRONGER SHORT WAVE WILL BE MOVING
ONSHORE IN THE WEST...AND IS EXPECTED TO BECOME A PLAYER IN OUR
WEATHER TOWARD THE END OF THE WEEK. THIS SYSTEM MAY HAVE THE
POTENTIAL OF SETTING OFF STRONG STORMS IN THE REGION LATER ON
THURSDAY AND INTO FRIDAY...SO IT LOOKS LIKE ANOTHER ROUND OF
SPRINGTIME WEATHER.

PC

&&

.AVIATION...
FOR THE 00Z TAFS...FOR NOW WILL KEEP ANY MENTION OF THUNDER OUT OF
THE TERMINALS AS DEVELOPMENT IN EASTERN KANSAS CONTINUES TO STRUGGLE
DUE TO LACK OF GOOD LOW LEVEL CONVERGENCE. WILL HAVE A CB GROUP IN
THE KSTJ TAF AS IT WILL BE CLOSER TO WHERE THERE IS A MORE CONGESTED
CU FIELD ON SATELLITE AND THE WARM FRONT IS NEAR THAT SITE.
OTHERWISE...FOR THE DAY ON SATURDAY WILL PUT IN A PROB 30 GROUP IN
THE AFTERNOON FOR THE POTENTIAL OF SHOWERS WITH THE UPPER LOW
DRAWING CLOSER. MAY EVEN BE SOME THUNDER SO WILL INCLUDE A MENTION
OF A CB.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

&&
Hazardous weather outlook, Apr 23, 7:03 PM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
703 PM CDT FRI APR 23 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-250015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
703 PM CDT FRI APR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

AN AREA OF THUNDERSTORMS ACROSS THE EASTERN PORTIONS OF THE OUTLOOK
AREA IN CENTRAL EASTERN MISSOURI WILL CONTINUE TO LIFT TO THE NORTH
AND EAST THIS EVENING...CROSSING A SURFACE WARM FRONT STRETCHING FROM
NEAR NEBRASKA CITY SOUTHEAST TO CHILLICOTHE AND NORTH OF COLUMBIA.
GIVEN AMPLE INSTABILITY AND LOW LEVEL SHEAR PARAMETERS THE POTENTIAL
DOES EXIST FOR STRONG TO SEVERE THUNDERSTORMS ACROSS CENTRAL
MISSOURI. GIVEN THE LOCATION OF THE WARM FRONT...AN ENHANCED TORNADIC
THREAT WILL PERSIST IN AREAS FROM CHILLICOTHE TO MARSHALL AND MOBERLY
AND KIRKSVILLE THIS EVENING.

FURTHER TO THE WEST AND NORTHWEST...A DRYLINE REMAINS SITUATED ACROSS
EAST CENTRAL KANSAS. WHILE THUNDERSTORM ACTIVITY HAS BEEN SLOW TO
DEVELOP IN NORTHEAST KANSAS AND NORTHWESTERN MISSOURI...THERE REMAINS
A LOW PROBABILITY FOR ADDITIONAL DEVELOPMENT LATER THIS EVENING AS A
DISTURBANCE APPROACHES FROM THE SOUTHWEST. SHOULD THUNDERSTORMS
DEVELOP...INSTABILITY AND SHEAR PARAMETERS REMAIN SUFFICIENT FOR THE
DEVELOPMENT OF ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS
WITH LARGE HAIL AND DAMAGING WINDS. WHILE A LOW PROBABILITY...AN
ISOLATED TORNADO CANNOT BE RULED OUT ESPECIALLY NEAR AN EXISTING
BOUNDARY IN NORTHWESTERN MISSOURI.

ANY THUNDERSTORMS WHICH DEVELOP TO THE WEST AND NORTHWEST WOULD MOVE
ACROSS THE OUTLOOK AREA LATER THIS EVENING AND THROUGH THE OVERNIGHT
HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE UPPER LOW RESPONSIBLE FOR TODAY'S THUNDERSTORMS WILL PASS OVERHEAD
THE OUTLOOK AREA ON SATURDAY. AT THIS TIME...IT DOES APPEAR THAT
SUFFICIENT INSTABILITY AND LITTLE INHIBITION WILL LEAD TO THE
DEVELOPMENT OF THUNDERSTORMS AS EARLY AS NOON ON SATURDAY. PRIMARY
THREATS WILL BE LARGE HAIL AND LOCALLY HEAVY RAINFALL. WHILE
PROBABILITIES REMAIN VERY LOW...AN ISOLATED TORNADO MAY ALSO BE
POSSIBLE NEAR EXISTING BOUNDARIES. THE THREAT OF THUNDERSTORMS SHOULD
DIMINISH BY SUNSET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED IN CENTRAL MISSOURI THIS EVENING...AND
MAY ALSO BE NEEDED IN NORTHEASTERN KANSAS AND WESTERN MISSOURI LATER
THIS EVENING.  SPOTTER ACTIVATION MAY ALSO BE NEEDED SATURDAY AFTERNOON.

DUX

In the hours before

Special weather statement, Apr 23, 6:48 PM CDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
648 PM CDT FRI APR 23 2010

MOZ039-045-240030-
PETTIS MO-SALINE MO-
648 PM CDT FRI APR 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SALINE AND NORTHERN
PETTIS COUNTIES UNTIL 730 PM CDT...

AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOUSTONIA...OR 9 MILES SOUTHEAST OF SWEET
SPRINGS...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MARSHALL...
  SLATER...
  GILLIAM...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CDB
Local storm report, Apr 23, 6:49 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
649 PM CDT FRI APR 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             MOBERLY                 39.42N 92.44W
04/23/2010  M0.75 INCH       RANDOLPH           MO   TRAINED SPOTTER

            DIME SIZE HAIL FELL..WINDS APROX 35-40 MPH. STORM HAS
            DIED DOWN SINCE HAIL FELL.

&&

KBRONIS
Special weather statement, Apr 23, 10:10 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1010 PM CDT FRI APR 23 2010

KSZ025-102-MOZ011-012-020-028-240400-
ANDREW MO-ATCHISON KS-BUCHANAN MO-DONIPHAN KS-HOLT MO-PLATTE MO-
1010 PM CDT FRI APR 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOLT...WESTERN
BUCHANAN...NORTHWESTERN PLATTE...SOUTHERN ANDREW...EASTERN ATCHISON
AND EASTERN DONIPHAN COUNTIES UNTIL 1100 PM CDT...

AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTH OF EASTON...OR 10 MILES SOUTH OF
ATCHISON...MOVING NORTH AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
BEAN LAKE AND IATAN AROUND 1015 PM CDT.
LEWIS AND CLARK VI AND ATCHISON AROUND 1020 PM CDT.
RUSHVILLE...DONIPHAN AND DE KALB AROUND 1025 PM CDT.
WATHENA AND TROY AROUND 1040 PM CDT.
ST. JOSEPH AIRPORT...ELWOOD AND ST. JOSEPH AROUND 1045 PM CDT.
COUNTRY CLUB VILLA AROUND 1050 PM CDT.
AMAZONIA AROUND 1055 PM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 10:51 PM CDTSpecial Weather StatementEAXNodaway24 min
Apr 23, 11:01 PM CDTSpecial Weather StatementEAXAndrew29 min
Apr 24, 12:41 AM CDTSpecial Weather StatementEAXPlatte49 min
Apr 24, 12:56 AM CDTSpecial Weather StatementEAXAndrew, Buchanan, Clinton49 min
Apr 24, 1:04 AM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton, Platte26 min
Apr 24, 1:14 AM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, DeKalb15 min
Apr 24, 1:28 AM CDTSevere Thunderstorm WarningEAXClay, Clinton, Platte32 min
Apr 24, 1:39 AM CDTSevere Thunderstorm WarningEAXPlatte22 min
Apr 24, 1:47 AM CDTSevere Thunderstorm WarningEAXDeKalb28 min
Apr 24, 1:59 AM CDTSevere Thunderstorm WarningEAXClinton17 min
Apr 24, 2:12 AM CDTSevere Thunderstorm WarningEAXDeKalb20 min
Apr 24, 2:25 AM CDTSevere Thunderstorm WarningEAXGentry, Harrison35 min
Apr 24, 2:28 AM CDTSpecial Weather StatementEAXDaviess47 min
Apr 24, 2:51 AM CDTSpecial Weather StatementEAXMercer24 min
Apr 24, 3:01 AM CDTSevere Thunderstorm WarningEAXHarrison, Mercer44 min
Apr 24, 4:30 AM CDTSevere Thunderstorm WarningEAXGrundy, Linn, Livingston, Sullivan30 min
Apr 24, 4:40 AM CDTSpecial Weather StatementEAXSullivan35 min
Apr 24, 5:08 AM CDTSevere Thunderstorm WarningEAXPutnam, Sullivan22 min
Apr 24, 9:00 AM CDTSpecial Weather StatementEAXCarroll45 min
Apr 24, 11:06 AM CDTFlood WatchEAXAdair, Chariton, Cooper, Howard, Linn, Macon and 6 more13 hr
Apr 24, 12:44 PM CDTSpecial Weather StatementEAXNodaway46 min
Apr 24, 12:57 PM CDTSpecial Weather StatementEAXNodaway33 min
Apr 24, 1:01 PM CDTSpecial Weather StatementEAXDeKalb29 min
Apr 24, 1:06 PM CDTSpecial Weather StatementEAXDaviess24 min
Apr 24, 1:16 PM CDTSpecial Weather StatementEAXGentry29 min
Apr 24, 1:25 PM CDTSpecial Weather StatementEAXGentry50 min
Apr 24, 1:35 PM CDTSpecial Weather StatementEAXNodaway25 min
Apr 24, 1:42 PM CDTSpecial Weather StatementEAXGentry33 min
Apr 24, 1:45 PM CDTSpecial Weather StatementEAXAtchison30 min
Apr 24, 1:48 PM CDTSpecial Weather StatementEAXNodaway27 min
Apr 24, 2:04 PM CDTSpecial Weather StatementEAXGentry, Nodaway56 min
Apr 24, 2:34 PM CDTSpecial Weather StatementEAXMercer26 min
Apr 24, 2:56 PM CDTSpecial Weather StatementEAXAtchison, Holt64 min
Apr 24, 3:03 PM CDTSpecial Weather StatementEAXPutnam27 min
Apr 24, 4:09 PM CDTAreal Flood AdvisoryEAXCooper, Howard, Randolph6 hr
Apr 24, 5:05 PM CDTRiver Flood WarningEAXCooper33 hr
Apr 24, 5:05 PM CDTRiver Flood WarningEAXHoward33 hr
Apr 24, 5:05 PM CDTRiver Flood WarningEAXCooper58 hr
Apr 24, 5:51 PM CDTFlash Flood WarningEAXCooper, Howard4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2010Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.